Alert archive / California / Frost Advisories in 2021

Frost Advisory 7, NWS Los Angeles, CA

December 10, 2021Los Angeles County, California

NWS Los Angeles, CA issued this frost advisory at Dec 10, 2021, 3:08 AM PST for Los Angeles County, California. It took effect at Dec 11, 2021, 12:00 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2021, 3:08 AM PST (11:08 UTC)
In effect from
Dec 11, 2021, 12:00 AM PST
Expired
Dec 11, 2021, 8:00 AM PST
In force
8 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2021-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2021-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WWUS76 KLOX 101108
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
308 AM PST Fri Dec 10 2021

CAZ054-101215-
/O.EXP.KLOX.WI.Y.0121.000000T0000Z-211210T1100Z/
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Acton, Mount Wilson, and Sandberg
308 AM PST Fri Dec 10 2021

...WIND ADVISORY HAS EXPIRED...

The winds have diminished

$$

CAZ059-102300-
/O.UPG.KLOX.HZ.A.0003.211211T0800Z-211211T1600Z/
/O.NEW.KLOX.HZ.W.0004.211211T0800Z-211211T1600Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
308 AM PST Fri Dec 10 2021

...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PST SATURDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected.

* WHERE...Antelope Valley.

* WHEN...From midnight tonight to 8 AM PST Saturday.

* IMPACTS...Damage to outdoor plumbing possible. Expect severe
  damage to crops or sensitive vegetation, and harm to unprotected
  pets or livestock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ037-038-102300-
/O.UPG.KLOX.FZ.A.0004.211211T0800Z-211211T1600Z/
/O.NEW.KLOX.FZ.W.0003.211211T0800Z-211211T1600Z/
San Luis Obispo County Interior Valleys-Cuyama Valley-
Including the cities of Paso Robles, Atascadero, and Cuyama
308 AM PST Fri Dec 10 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...San Luis Obispo County Interior Valleys and Cuyama 
  Valley.

* WHEN...From midnight tonight to 8 AM PST Saturday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation. Extended exposure to cold can cause
  hypothermia for animals and people. Vehicle windshields will be
  frosted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Plan for
extra time to defrost vehicle windshields.

&&

$$

CAZ034-036-088-102300-
/O.NEW.KLOX.FR.Y.0007.211211T0800Z-211211T1600Z/
San Luis Obispo County Central Coast-Santa Ynez Valley-
Santa Clarita Valley-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, San Simeon, Solvang, Santa Ynez, Santa Clarita, Newhall,
and Valencia
308 AM PST Fri Dec 10 2021

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
SATURDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...San Luis Obispo County Central Coast, Santa Ynez 
  Valley and Santa Clarita Valley.

* WHEN...From midnight tonight to 8 AM PST Saturday.

* IMPACTS...Frost can damage sensitive plants and harm pets if
  left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ASR
2 follow-up statements
491 
WWUS76 KLOX 102156
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
156 PM PST Fri Dec 10 2021

CAZ059-110600-
/O.CON.KLOX.HZ.W.0004.211211T0800Z-211211T1600Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
156 PM PST Fri Dec 10 2021

...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
8 AM PST SATURDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected.

* WHERE...Antelope Valley.

* WHEN...From midnight tonight to 8 AM PST Saturday.

* IMPACTS...Damage to outdoor plumbing possible. Expect severe 
  damage to crops or sensitive vegetation, and harm to 
  unprotected pets or livestock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ037-038-110600-
/O.CON.KLOX.FZ.W.0003.211211T0800Z-211211T1600Z/
San Luis Obispo County Interior Valleys-Cuyama Valley-
Including the cities of Paso Robles, Atascadero, and Cuyama
156 PM PST Fri Dec 10 2021

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PST SATURDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...San Luis Obispo County Interior Valleys and Cuyama 
  Valley.

* WHEN...From midnight tonight to 8 AM PST Saturday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation. Extended exposure to cold can 
  cause hypothermia for animals and people. Vehicle windshields 
  will be frosted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Plan for
extra time to defrost vehicle windshields.

&&

$$

CAZ034-036-088-110600-
/O.CON.KLOX.FR.Y.0007.211211T0800Z-211211T1600Z/
San Luis Obispo County Central Coast-Santa Ynez Valley-
Santa Clarita Valley-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, San Simeon, Solvang, Santa Ynez, Santa Clarita, Newhall,
and Valencia
156 PM PST Fri Dec 10 2021

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PST SATURDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...San Luis Obispo County Central Coast, Santa Ynez 
  Valley and Santa Clarita Valley.

* WHEN...From midnight tonight to 8 AM PST Saturday.

* IMPACTS...Frost can damage sensitive plants and harm pets if 
  left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MW
095 
WWUS76 KLOX 110444
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
844 PM PST Fri Dec 10 2021

CAZ059-111600-
/O.CON.KLOX.HZ.W.0004.211211T0800Z-211211T1600Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
844 PM PST Fri Dec 10 2021

...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
8 AM PST SATURDAY...

* WHAT...Sub-freezing temperatures as low as 24 expected.

* WHERE...Antelope Valley.

* WHEN...From midnight tonight to 8 AM PST Saturday.

* IMPACTS...Damage to outdoor plumbing possible. Expect severe
  damage to crops or sensitive vegetation, and harm to unprotected
  pets or livestock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ037-038-111600-
/O.CON.KLOX.FZ.W.0003.211211T0800Z-211211T1600Z/
San Luis Obispo County Interior Valleys-Cuyama Valley-
Including the cities of Paso Robles, Atascadero, and Cuyama
844 PM PST Fri Dec 10 2021

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PST SATURDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...San Luis Obispo County Interior Valleys and Cuyama 
  Valley.

* WHEN...From midnight tonight to 8 AM PST Saturday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation. Extended exposure to cold can 
  cause hypothermia for animals and people. Vehicle windshields 
  will be frosted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Plan for
extra time to defrost vehicle windshields.

&&

$$

CAZ034-036-088-111600-
/O.CON.KLOX.FR.Y.0007.211211T0800Z-211211T1600Z/
San Luis Obispo County Central Coast-Santa Ynez Valley-
Santa Clarita Valley-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, San Simeon, Solvang, Santa Ynez, Santa Clarita, Newhall,
and Valencia
844 PM PST Fri Dec 10 2021

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PST SATURDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...San Luis Obispo County Central Coast, Santa Ynez 
  Valley and Santa Clarita Valley.

* WHEN...From midnight tonight to 8 AM PST Saturday.

* IMPACTS...Frost can damage sensitive plants and harm pets if 
  left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this frost advisory went out at Dec 9, 9:59 PM PST, 5 hours 9 minutes earlier.

Area forecast discussion, Dec 9, 9:59 PM PST, 5 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
959 PM PST Thu Dec 9 2021

.SYNOPSIS...09/137 PM.

Dry but cool weather expected Friday through the weekend with some
interior areas below freezing overnight. A powerful storm system
will bring periods of heavy rain and high elevation snow Monday
and Tuesday before dry weather returns later in the week.

&&

.SHORT TERM (THU-SUN)...09/808 PM.

***UPDATE***

Latest satellite and surface observations indicate partly to
mostly cloudy conditions across the area with the most extensive
cloud cover across interior sections (due to northerly flow).
Looking at radar and rain gauges, precipitation has ended across
the area. As for winds, there are some gusty northwest to north
winds across the area with the strongest winds in the mountains.

Forecast-wise for the immediate short term, nothing too
problematic is expected. With continued northerly flow overnight,
clouds will continue across interior sections with a slight chance
of some additional light precipitation. However across the coastal
plain and coastal valleys, skies will remain mostly clear to
partly cloudy with no chance of precipitation. Gusty northerly
winds will likely continue across the mountains overnight,
especially across the LA Mountains, and WIND ADVISORY will remain
in effect for the LA Mountains through tonight. Elsewhere, winds
should diminish later this evening.

Overall, current forecast has good handle on the immediate short
term. So, no significant updates are expected at this time.

***From Previous Discussion***

Weak cold front pushing quickly through the area now and should be
through LA County by mid afternoon. After that dry conditions
expected for a few days, with the possible exception of some light
post-frontal and upslope rain and snow showers near our border
with Kern County this evening. Snow levels expected to fall to
around 4500' and not expecting any accumulation on Interstate 5
through the Grapevine. Winds are picking up as the front moves
through with some gusts to 30-35 mph near the coast. Winds will
shift to the northwest to north tonight and increase in the
mountains as well. Strongest winds likely in the I5 corridor
region before they shift to northeast and weaken Friday morning.

Then a series of mostly quiet days Fri-Sun. The only weather issue
being cold overnight temperatures, especially in the interior.
Lows in the Antelope Valley are expected to drop into the low to
mid 20s and interior SLO upper 20s. So freeze and hard freeze
watches are in effect. May need to add some frost advisories to
some of the coastal valleys and Central Coast as we get closer.

.LONG TERM (MON-THU)...09/138 PM.

A vigorous storm expected to move into the area either Sunday
night or Monday and hang with us until later Tuesday. Models have
slowed the onset of the heavier band of precip to late Monday
night into Tuesday morning, which is about 6-12 hours later than
what the models indicated yesterday. Today's runs were also
notably much less unstable for Tuesday. Those are really the only
two factors that still have some uncertainty. Rain totals look
pretty solid at 1-3" coast/valleys and 3-5" foothills/mountains.
Given the 50kt of south wind at 850 hitting the Santa Ynez Range
would certainly not be surprised to see slightly higher totals
there. Rain rates in those upslope areas have a good chance of at
least reaching established debris flow thresholds. Although it's
too early to issue flash flood watches, those living near burn
scars should prepare accordingly.

This will be a high snow level event for most of the duration of
the storm, generally above 7000'. Snow levels are not expected to
lower until after the colder air arrives later Tuesday and
moisture rapidly decreases. For that reason snow totals are a
tricky forecast at elevations below 7000' but not likely a major
factor.

Forecast looks dry Wed/Thu with no other impactful weather issues
other than lingering cool temperatures and possibly some freezes
across the interior.

&&

.AVIATION...10/0556Z.

At 0445Z at KLAX, There was no marine layer nor an inversion.

High confidence in TAFs.  KPRB has a 30% chance of LIFR
conditions between 11Z-17Z.

KLAX...High confidence in the 00Z TAF. High confidence that any
east wind component will be below 8 kt.

KBUR...High confidence in the 00Z TAF.

&&

.MARINE...09/709 PM.

Moderate confidence that winds will drop below Gale Force late
tonight, but Small Craft Advisory (SCA) level winds and seas will
likely continue thru at least early Fri afternoon. SCA conds are
not expected Fri night thru most of Sun, but SCA level S winds are
likely late Sun and Mon across the northern two zones
(PZZ670/673), with a 40% chance Mon across the southern zone
(PZZ676).

Across the inner waters north of Pt. Sal, SCA level NW winds have
diminished, but seas will likely remain at or above SCA levels
thru mid morning Fri. SCA conds are not expected Fri night thru
Sun. SCA level S winds are likely Mon.

Across the inner waters south of Pt Conception, good confidence
in SCA level W-NW winds continuing thru late tonight. There will
be very rough and choppy seas during this time. SCA conds are not
expected Fri thru Mon morning, then SCA level S winds are likely
Mon.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Freeze Watch in effect from late Friday night through
      Saturday morning for zones 37-38. (See LAXNPWLOX).
     Wind Advisory in effect until 3 AM PST Friday for zone 54. (See LAXNPWLOX).
     Hard Freeze Watch in effect from late Friday night through
      Saturday morning for zone 59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 9 AM PST Friday for zone
      645. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PST Friday for
      zones 650-655. (See LAXMWWLOX).
     Gale Warning in effect until 3 AM PST Friday for zones
      670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SUN-THU).

A strong storm is expected to bring periods of heavy rain Monday
into Tuesday with possible flooding impacts. At higher elevations
heavy snow accumulations are possible.

&&

PUBLIC...MW/Thompson
AVIATION...Rorke
MARINE...Sweet/DB
SYNOPSIS...MW

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 2:56 AM PSTSmall Craft AdvisoryLOX18 hr
Dec 10, 3:08 AM PSTFreeze WarningLOXSanta Barbara29 hr
Dec 10, 3:08 AM PSTHard Freeze WarningLOX29 hr

Nearby

Frost Advisories in California, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.